Illinois, 2006

Flash Flooding and Hail in Illinois, September 11, 2006

September 11, 2006 · NWS ILX · 7 events in 2 counties and zones

4 thunderstorm wind, 2 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 11, 1:29 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 11, 1:29 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT MON SEP 11 2006

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH THURSDAY...
MOST OF THE FORECAST ACTION FOR THIS SEVEN DAY PERIOD WILL BE IN THE
FIRST 48 HOURS. EARLIER CONVECTION HAS MOVED MAINLY PAST THE AREA
THIS AFTERNOON...WITH SKIES CLEARING OUT AND AIRMASS BECOMING
UNSTABLE ONCE AGAIN. SURFACE LOW LIES JUST WEST OF QUINCY WITH A
WARM FRONT EXTENDING EASTWARD ACROSS NORTH-CENTRAL ILLINOIS. VISIBLE
SATELLITE IMAGERY IS SHOWING SOME TOWERING CUMULUS FORMING NEAR THE
SURFACE LOW IN AN AIRMASS WITH TEMPERATURES RECOVERING INTO THE LOW
AND MID 80S...YIELDING MIXED LAYER CAPES OF 1500 J/KG. EXPECT
ANOTHER ROUND OF CONVECTION TO DEVELOP IN THIS AREA...WITH A FEW
HAILERS POSSIBLE AS THEY MOVE NORTHEASTWARD INTO WEST-CENTRAL
ILLINOIS. FURTHER EAST...EXTENSIVE CONVECTION HAS DEVELOPED ALONG
THE OHIO RIVER VALLEY IN THE JUICIER AND UNCAPPED AIRMASS. THIS
ACTIVITY WILL MOVE NORTHWARD AND OVERSPREAD OUR SOUTHEASTERN ZONES.
FOR TONIGHT...WILL HAVE CATEGORICAL POPS OVER THE EAST AND LIKELYS
OVER THE WEST WHERE COVERAGE MAY NOT BE AS EXTENSIVE AS IN THE EAST.

THE SURFACE LOW WILL TRACK SLOWLY NORTHEASTWARD ACROSS ILLINOIS
TONIGHT AND SHOULD BE LOCATED AROUND THE BLOOMINGTON AREA BY 12Z.
PREFER THIS POSITION RATHER THAN THE FASTER NAM LOCATION OF SOUTHERN
LAKE MICHIGAN BY 12Z. THE SLOWER SOLUTION BEST FITS THE GFS AND NGM
MODELS. THE MAIN COLD FRONT WILL SWING EASTWARD TO THE SOUTH OF THE
LOW AND PUSH INTO EASTERN ILLINOIS TOWARD MIDDAY. WITH THE AIRMASS
REMAINING MOIST AND UNSTABLE OVER THERE...EXPECT THUNDERSTORMS TO
INCREASE DURING THE AFTERNOON AS THE FRONT MOVES THROUGH. ONE FLY IN
THE OINTMENT FOR STRONG STORMS MAY BE THE MORNING CONVECTION WHICH
COULD OVERTURN THE AIRMASS AND KNOCK DOWN ANY POTENTIAL INSTABILITY
FOR LATER ON. NEVERTHELESS...PRECIPITATION WILL BE LIKELY AND WILL
CARRY 70 POPS IN THE EAST...WITH CHANCE POPS IN THE WEST.

THE PRECIPITATION SHOULD BE TAPERING OFF FROM WEST TO EAST TUESDAY
NIGHT AS THE LOW PRESSURE AND COLD FRONT MOVES INTO OHIO. THE NAM
MODEL IS SHOWING SOME SHOWERS DEVELOPING WEDNESDAY IN THE COLD AIR
BEHIND THE FRONT...BUT ANY REMAINING MOISTURE SHOULD BE SHALLOW AND
DECREASING WITH TIME. IN ADDITION...Q-VECTOR FIELDS SHOW DEEP LAYER
SUBSIDENCE OVERSPREADING ILLINOIS. WILL LEAVE A SLIGHT CHANCE POP
OVER THE EASTERN COUNTIES WEDNESDAY MORNING...OTHERWISE IT SHOULD BE
DRY AND COOLER. THE CENTER OF THE SURFACE RIDGE IS EXPECTED TO MOVE
INTO CENTRAL ILLINOIS LATE WEDNESDAY NIGHT...SO THIS SHOULD BE THE
COLDEST MORNING THIS WEEK WITH LOWS POSSIBLY GETTING INTO THE UPPER
40S IN THE NORTH.

LONG TERM...FRIDAY THROUGH MONDAY...
FOR THE PAST TWO DAYS THE EXTENDED GFS AND ECMWF HAVE BEEN IN DECENT
AGREEMENT IN SWINGING THE NEXT COLD FRONT INTO THE MIDWEST LATE
SUNDAY AND EARLY MONDAY. THERE SHOULD BE AT LEAST A COUPLE OF DAYS
FOR THE AIRMASS TO RECOVER AHEAD OF THE SYSTEM...SO WILL INTRODUCE
SOME CHANCE AND SLIGHT CHANCE POPS SUNDAY NIGHT AND MONDAY. WITH
QUITE A BIT OF SUNSHINE FRIDAY THROUGH SUNDAY...TEMPERATURES WILL
ONCE AGAIN REACH INTO THE LOWER TO MIDDLE 80S BY THE END OF THE
WEEKEND.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04
Hazardous weather outlook, Sep 11, 10:47 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1147 AM CDT MON SEP 11 2006

ILZ027>031-036>038-040>043-047>053-121100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1147 AM CDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING IN
THE VICINITY OF A WARM FRONT LIFTING NORTHWARD THROUGH THE REGION.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...WITH DAMAGING WIND GUSTS AND SMALL HAIL BEING THE PRIMARY
THREATS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...MAINLY FROM 3 PM
THROUGH 9 PM.

ILZ044>046-054>057-061>063-066>068-071>073-121100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
1147 AM CDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING IN
THE VICINITY OF A WARM FRONT LIFTING NORTHWARD THROUGH THE REGION.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...WITH DAMAGING WIND GUSTS AND SMALL HAIL BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONTAL WILL STRETCH ACROSS PARTS OF CENTRAL AND SOUTHEAST
ILLINOIS...AND SERVE AS THE FOCUS FOR SHOWERS AND THUNDERSTORMS
THROUGH TUESDAY. AT THIS TIME THE STORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...MAINLY FROM 3 PM
THROUGH 9 PM.

BARNES

The radar

The Lincoln radar (KILX), 82 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
September 11, 4:45 PM CST
Where
Fulton County, 1 mi E of Marietta
Measured
55 kt (63 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Numerous trees were blown down.

Thunderstorm Wind, Fulton

When
September 11, 5:05 PM CST
Where
Fulton County, Bernadotte
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.467, -90.283

A large tree was blown down.

Hail, Fulton

When
September 11, 5:10 PM CST
Where
Fulton County, Smithfield
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.300, -90.067

Thunderstorm Wind, Mason

When
September 11, 6:05 PM CST
Where
Mason County, Havana
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.350, -90.033

No damage was reported.

Flash Flood, Mason

When
September 11, 6:25 PM CST to 7:30 PM CST
Where
Mason County, Havana
Reported by
TRAINED SPOTTER
Coordinates
40.400, -90.317

Numerous roads flooded in Havana. Route 136 had 1 to 2 feet of water flowing across it for a time.

Flash Flood, Fulton

When
September 11, 6:29 PM CST to 8:30 PM CST
Where
Fulton County, Lewistown
Reported by
OFFICIAL NWS OBS.
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Flooding reported in town, resulting in numerous flooded basements.

Thunderstorm Wind, Mason

When
September 11, 6:30 PM CST
Where
Mason County, 4 mi NNE of Havana
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.500, -90.367

Tree limbs and corn were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528921, 5528917, 5528918, 5528919, 5528163, 5528922, 5528920.